Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 134, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 13, 2015, 6:35 PM CDT for Douglas County, Osage County, Shawnee County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2015, 6:35 PM CDT (23:35 UTC)
- Expired
- Jul 13, 2015, 7:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 7:17 PM CDT | HAIL 1 | 3 Sw Richland, KS | |
| Jul 13, 7:19 PM CDT | HAIL 1.75 | 3 Sw Richland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2018 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
114
WUUS53 KTOP 132335
SVRTOP
KSC045-139-177-140015-
/O.NEW.KTOP.SV.W.0134.150713T2335Z-150714T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT MON JUL 13 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 635 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RICHLAND...
MOVING SOUTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOUTHERN TOPEKA...SOUTHWESTERN LAWRENCE...BALDWIN CITY...
CARBONDALE...RICHLAND...AUBURN...OVERBROOK...SCRANTON...CLINTON...
LONE STAR...PLEASANT GROVE...GLOBE...BERRYTON AND CLINTON LAKE.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 164 AND 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3874 9510 3873 9581 3895 9591 3896 9535
TIME...MOT...LOC 2335Z 310DEG 15KT 3888 9549
HAIL...1.75IN
WIND...60MPH
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:28 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 13, 6:28 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 628 PM CDT MON JUL 13 2015 ...UPDATE TO AVIATION FORECAST DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 332 PM CDT MON JUL 13 2015 HOT AND HUMID CONDITIONS CONTINUE TODAY, WITH LESSER MIXING AGAIN DOMINATING THE AREA, KEEPING AIR TEMPS LOWER THAN ANTICIPATED BUT DEWPOINTS THUS STAYING HIGHER, PUSHING HEAT INDICES TO 104 TO 116 AT 20Z. CONVECTION ROOTED WELL INTO THE MID LEVELS PERSISTS OVER MUCH OF NORTHERN KANSAS, WITH ONE STORM RECENTLY ABLE TO TAP MIXED-LAYER PARCELS IN NORTHWEST MISSOURI. MID/UPPER MOISTURE PLUME REMAINS RATHER CONSISTENT FROM WESTERN MEXICO NORTHWEST INTO THE AREA. SURFACE CONVERGENCE NEAR THE WEAK BOUNDARY HAS BEEN INCREASING A BIT LATELY, BUT STILL REMAINS WEAK WITH STILL DECENT CIN TO OVERCOME. WILL NEED TO WATCH FOR ANY DEVELOPMENT ALONG IT IN THE NEXT FEW HOURS WITH PLENTY OF CAPE AND ENOUGH SHEAR TO SUPPORT AT LEAST BRIEFLY SEVERE STORMS, BUT THINKING MORE PERSISTENT PRECIP POTENTIAL WILL BE VIA THE ELEVATED MOISTURE AND MODEST CAPE WITH IT. HAVE CONTINUED SMALL PRECIP CHANCES MOST OF THE NIGHT, STILL TRENDING SOUTH WITH TIME AS THE UPPER FLOW VEERS A BIT ON THE SW FLANK OF THE MIDWEST UPPER WAVE. HOW LONG THIS WILL PERSIST AND TO WHAT EXTENT IS A MAIN PLAYER IN WHERE APPARENT TEMPS END UP TUESDAY. AIRMASS SHOULD BE SLIGHTLY COOLER/DRIER BEHIND THE BOUNDARY, BUT STILL RATHER WARM. IT APPEARS A DECENT CHANCE HEAT INDEXES WILL BE NEAR 105 IN SOUTHERN AREAS GIVEN AT LEAST SOME BREAKS IN CLOUD AND WILL GO AHEAD WITH A LOWER CONFIDENCE ADVISORY IN SOUTHERN TO CENTRAL AREAS, ESPECIALLY ADDITIVE EFFECT OF THE RECENT FEW DAYS OF HIGH HEAT. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 332 PM CDT MON JUL 13 2015 THERE IS NOT MUCH CHANGE IN THE PATTERN FOR THE PERIOD AS MODELS SHOW THE LOW AMPLITUDE UPPER RIDGE REMAINING CENTERED OVER THE SOUTHERN PLAINS. THE FORECAST AREA IS LIKELY TO REMAIN ON THE NORTHERN FRINGES OF THE UPPER RIDGE SO THERE IS THE POSSIBILITY FOR SHORTWAVE ENERGY AND STORMS TO MOVE ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA. HOWEVER MODELS SHOW WARM MID LEVEL TEMPS WITH 700MB READINGS OF +12C TO +14C. THIS IS LIKELY TO PROVIDE DECENT INHIBITION TO SURFACE BASED CONVECTION. BECAUSE OF THIS PRECIP CHANCES OVERALL APPEAR TO BE LIMITED. THE BETTER CHANCES SHOULD OCCUR TUESDAY NIGHT THROUGH THURSDAY. MODELS ARE IN REASONABLE AGREEMENT THAT ISENTROPIC LIFT AND THE LOW LEVEL JET COULD COMBINE TO CAUSE SOME ELEVATED STORMS TUESDAY NIGHT AND INTO WEDNESDAY MORNING. THEN THERE ARE STILL SIGNALS OF A SHORTWAVE LIFTING INTO CENTRAL NEB THAT COULD SPARK MORE CONVECTION WEDNESDAY AFTERNOON INTO THURSDAY MORNING. BY FRIDAY THE GFS AND ECMWF AMPLIFY THE UPPER RIDGE AND WARM 700MB TEMPS BACK UP TO AROUND +14C. WITH NO OBVIOUS FORCING OR LIFT, THE FORECAST CALLS FOR DRY WEATHER TO PREVAIL INTO SATURDAY NIGHT. HAVE SOME SLIGHT CHANCE POPS FOR SUNDAY AND MONDAY AS THE ECMWF BRINGS A FRONT THROUGH THE AREA WITH THE UPPER RIDGE AXIS FLATTENING OUT AGAIN. HOWEVER MODELS MAINTAIN THE WARM LAYER IN MID LEVELS SO EVEN THE ECMWF DOESN'T DEVELOP MUCH PRECIP WITH THE FRONT. WEDNESDAY SHOULD SEE A BREAK FROM THE HEAT THINKING ELEVATED PRECIP EARLY IN THE DAY AND MORE CLOUDS WILL HELP KEEP TEMPS CLOSER TO 90. MODELS ALSO SHOW WEAK RIDGING OVER THE FORECAST AREA WITH AN EASTERLY COMPONENT TO THE SURFACE WINDS. UNFORTUNATELY THE HEAT IF FORECAST TO BUILD BACK IN BY THE END OF THE WEEK AS THE UPPER RIDGE AMPLIFIES. WE COULD POSSIBLY BE LOOKING AT SEVERAL DAYS WITH HEAT INDICES BETWEEN 101 AND 105 FOR THURSDAY THROUGH SATURDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 627 PM CDT MON JUL 13 2015 A WEAK BOUNDARY OVER THE CWA IS PROVIDING SUPPORT FOR STORM INITIATION, JUST SOUTH OF THE TERMINALS. FOE/TOP MAY SEE SOME VCTS FOR THE NEXT TWO HOURS BEFORE STORMS CONTINUE TO MOVE SE. HAVE MAINTAINED VFR FOR THE REST OF THE PERIOD WITH LIGHT AND VARIABLE WINDS. && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ012- 022>024-026-035>040-054>056-058-059. HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR KSZ026-035>040-054>056- 058-059. HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ008>011-020-021- 034. && SHORT TERM...65 LONG TERM...WOLTERS AVIATION...HELLER
Hazardous weather outlook, Jul 13, 3:47 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 347 PM CDT MON JUL 13 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-142100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 347 PM CDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN IN EFFECT THIS AFTERNOON. HEAT INDICES ARE READING BETWEEN 105 AND 116 DEGREES. A SMALL CHANCE FOR THUNDERSTORMS CONTINUES TONIGHT OVER THE ENTIRE OUTLOOK AREA. DAMAGING WIND GUSTS AROUND 60 MPH AND HAIL TO AROUND AN INCH IN DIAMETER COULD OCCUR WITH ANY STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A HEAT ADVISORY HAS BEEN EXTENED THROUGH TUESDAY FOR AREAS ALONG AND SOUTH OF A LINE FROM OSKALOOSA TO ABILENE. HEAT INDICES ARE EXPECTED TO BE AROUND 105. THERE ARE OCCASIONAL CHANCES FOR THUNDERSTORMS THROUGH THURSDAY. THERE IS SOME POTENTIAL FOR A FEW SEVERE STORMS THROUGH THE PERIOD. AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 RANGE ARE LIKELY FOR THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP WOLTERS
In the hours before
Local storm report, Jul 13, 5:59 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 1 SW CARLTON 38.68N 97.31W
07/13/2015 E1.25 INCH DICKINSON KS TRAINED SPOTTER
&&
EHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:39 PM CDT | Heat Advisory | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more | 29 hr |
| Jul 13, 5:24 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.